Then he had a day where he became upset and started violently hitting himself on the head with a large heavy book and hitting his body with a plastic sword. While trying to calm him down, I asked him why he was doing this, his response was, “I don’t know, I just need to hurt myself”. After a few minutes he was back to normal.
This was the first time we’ve seen him trying to hurt himself instead of trying to hurt others. I don’t know if this was his way of trying not to rage against us, or if this was a new thing all together. Either way it concerned me so we went to his psychiatrist the next day.
At our appointment, our psychiatrist didn’t seem too concerned about any of his symptoms, he just said that they don’t know why this happens and that time will only tell if this is truly a bipolar disorder or just depression and anxiety. When he asked my son how he’s been, my son said, “I feel sad, like all the time.” Having recognized that my son was having cycling moods, The doctor wanted to avoid putting him on an antidepressant. (Treating bipolar children with an antidepressant can have very dangerous results).
So in order to address his depressed feelings, he suggested adding Lamictal to his current treatment of Trileptal and Tenex. Lamictal is an anticonvulsant, just like Trileptal. It’s used in bipolar children as a mood stabilizer. It’s good for treating rapid-cycling and mixed bipolar states and helps a lot with the depressed state of bipolar disorder. (Papolos, M.D., Papolos 2006, p. 99)
The down side of this medication is the rare risk of having the Stevens-Johnson syndrome or the more deadly toxic epidermal necrolysis. These are severe and sometimes fatal allergic reactions to this medication. (Papolos, M.D., Papolos 2006, p. 99) It was disappointing to hear our psychiatrist say that this was the most benign direction we could take.
With my son already on the max does of one anti-seizure med, Trileptal, our psychiatrist said that adding a second anti-convulsant would increase these risks.
Considering the short episodes of symptoms, our psychiatrist felt it was best to watch and see if he gets worse or better. With him recently having a virus, it may be possible that the symptoms are a result of his body being sick, or it could be the illness itself in the depressed phase, or the winter weather making his symptoms worse, heck it could be the result of all of the above. But our doctor felt that we had some room to see how the spring weather effects him, if we see an improvement overall it won’t be necessary to add a new medication just yet.
I know some may be thinking that we’re foolish for not addressing these symptoms with meds today, but we have to take these medications seriously. My dear uncle had the Stevens Johnson rash from his anti-convulsent medication during his cancer treatment. It was more than a rash, the worst thing for him was his throat swelling up and cutting off his breathing abilities. His face and lips were swollen and he developed big blisters all over his chest, back, face and head. My own mother almost died while on vacation in Hawaii when her anticonvulsant (taken for seziures) brought on kidney failure, which happen to be a side effect that affects only 1% of the population. So I’m well aware of the risks that are involved and have to weigh them with the current state of my son.
There’s no way of knowing if this is the right decision or not, only the future will tell. But today I’m happy to say that my son has been doing much better. He’s happier, more engaged with the family than he was a few weeks ago. He has his rough moments, but they aren’t constant. Currently, we are carefully monitoring his feelings of depression while trying to keep him stress free as possible. But if things get worse, we’ll need to address it with more medication.
This is what is so challenging for us parents. There are no right answers. I wish our doctor could tell us the best decision based on statistics and research, but as he told me, we just don’t know enough about it.
Only time will tell.
* * *
Do you have any experience with your child being treated with Lamictal or being on two mood stabilizers at the same time?
* * *
The Bipolar Child
Demitri Papolos, M.D. Janice Papolos